Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

May 14, 2017Mercer County, Middlesex County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 14, 2017, 3:01 PM EDT for Mercer County, Middlesex County, New Jersey. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2017, 3:01 PM EDT (19:01 UTC)
Expired
May 14, 2017, 3:30 PM EDT
In force
29 min
Issued by
NWS Philadelphia/Mount Holly

Counties Mercer County, NJ, Middlesex County, NJ

The radar

The Philadelphia radar (KDIX), 23 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

382 
WWUS81 KPHI 141901
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
301 PM EDT SUN MAY 14 2017

NJZ009-010-012-013-015-019-020-026-PAZ106-141930-
Hunterdon-Northwestern Burlington-Coastal Ocean-Ocean-Western
Monmouth-Somerset-Middlesex-Mercer-Lower Bucks-
301 PM EDT SUN MAY 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OCEAN...
SOUTHEASTERN HUNTERDON...MERCER...NORTHEASTERN BURLINGTON...SOUTHERN
SOMERSET...SOUTHWESTERN MONMOUTH...WESTERN MIDDLESEX AND EASTERN
BUCKS COUNTIES...

At 301 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jamesburg to Pennington. Movement was
south at 35 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Toms River, Trenton, New Brunswick, Somerset, Lakewood, Old Bridge,
Jackson, Howell, East Brunswick, South Brunswick, North Brunswick,
Manalapan, Ewing, Princeton, Florence, Mount Holly, Jamesburg,
Hightstown, Bordentown and Cranbury.

LAT...LON 4003 7409 3992 7477 4045 7489 4053 7440
      4006 7411 4005 7412 4005 7410
TIME...MOT...LOC 1901Z 339DEG 31KT 4036 7445 4031 7476 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 14, 12:24 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 14, 12:24 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1224 PM EDT Sun May 14 2017

.SYNOPSIS...
Low pressure intensifying south of Cape Cod around midday will
become a large and strong storm by the time it nears Nova Scotia
on Monday. High pressure will stretch from the Carolinas to
Bermuda Tuesday through Thursday. A cold front is expected to
arrive from the north, sometime on Friday with cooler high
pressure to follow on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level clouds were sliding off the New Jersey coast around
midday. Meanwhile, a field of cumulus was developing over
northeastern Pennsylvania, and northern and central New Jersey.
Rain showers was moving into the Scranton/Wilkes-Barre area on
their way to the Poconos and northern New Jersey. Scattered
thunderstorms were taking shape in central New York.

The coastal low that brought us a wet start to the weekend is
slowly progressing northeastward off Cape Cod. A strong pressure
gradient persists near the coast, which has kept winds elevated
along the Jersey Shore.

A strong vort max lies just northwest in southeast Ontario, and
it will dig southeastward today. Large-scale lift will commence
downstream of the system in the northern Mid- Atlantic and New
England. The associated upper low features cold air (e.g., the
00Z NAM forecasts around -25 C at 500 mb at KBGM at 18Z today),
enabling steepening midlevel lapse rates and a thermodynamic
environment increasingly support of convection this afternoon.
Moreover, freezing levels are quite low (7000-8500 feet), which
suggest small hail is a threat with any convection that
develops. In addition, the combination of increasingly dry air
in the mid levels and a well-mixed boundary layer (especially
if skies remain partially sunny) would permit downward momentum
transfer of stronger winds aloft. Though small hail/gusty winds
are certainly possible, uncertainty remains regarding coverage,
so hesitated to include mention of either of these in the
forecast at this point. Notably, convection would be low-topped,
so lightning may be relatively limited despite the presence of
boundary-layer based instability. Nevertheless, chances are high
enough to include mention in the grids, particularly north of
an Allentown to Belmar line.

Scattered convection in northeast Pennsylvania early this
afternoon should progress southeastward through east-central PA
and northern/central NJ through early this evening. There are
some indications more isolated convection could develop to the
south. Brought PoPs farther southward today and increased them
to high chance to likely north of I-78/I-195.

The other main concern today is winds. As the vort max makes
the move into our region this afternoon, an associated surface
boundary (more of a surface trough with associated wind
shift/dew point drop) will sweep southeastward through the area.
Strong mixing, aided by rapid pressure rises upstream, will
promote a brief (approximately 3- hour) period of strong wind
gusts immediately behind the wind shift (generally during the
late afternoon). Hi-res models are not overly impressive with
gusts (a peak around 22-27 kts, generally), but operational
models are somewhat more gung-ho, particularly the 00Z GFS (via
BUFKIT soundings). I did not go as aggressively as the 27- 32 kt
gusts progged by the GFS, but gusts of 30 to 40 mph are not out
of the question late this afternoon.

High temperatures are forecast to be a few degrees below
average, but considerably warmer than those seen yesterday.
Happy Mother's Day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Main question with tonight's forecast is how long to keep the
gustier winds around. As mentioned in the near term discussion,
the strongest gusts should have a relatively brief window, and
this should occur primarily during the late afternoon. However,
winds are expected to remain somewhat elevated, at least through
the evening hours. As such, even with quickly clearing skies as
dry air pushes southward upstream of the vort max moving
through the region, think temperatures will be somewhat slow to
drop (compared to a clear/calm night). Forecast lows are in the
low 40s in the Poconos to around 50 from the I-95 corridor
southeastward.

Any showers remaining in northern/central NJ should rapidly
dissipate after sunset.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
**Windy or Breezy Monday then near record heat expected parts
of our area Thursday**

500 mb: A cold closed low over Nova Scotia weakens eastward by
Wednesday as strong ridging and well above normal heights
develop over the mid Atlantic states. A short wave passage
through southeast Canada Friday briefly weakens-dents the
anomalously warm ridge here before the ridge reasserts itself
during next weekend.

Temperatures: the month of May as you know has been colder than
normal. Wherever it stands for the first 13 days in the Sunday
morning climate station reviews... count on those negative
departures being trimmed 1 to 2 degrees by next weekend. That
means, despite the contribution of below normal temps today
through Monday (around 5F below normal today and 2-4 below
Monday, the positive departure rebound will be slashing the
negative departure, as calendar day temps average near normal
Tuesday, 7 to 11 degrees above normal Wednesday, 13 to 15F above
normal Thursday and probably still 5 to 10F above normal Friday
and maybe?? 4 to 8F above normal next Saturday.

Forecast basis: generally a 50 50 blend of the 00z/14 GFS/NAM
MOS (statistical guidance) Monday-Tuesday, the GFS MEXMOS
Tuesday night, and then the WPC D4-8 05z/14 guidance Wed-Sat
which was slightly warmed Wed-Thu, in part by utilizing the
modeled 18z 2m temp guidance of the GGEM/ECMWF.

The dailies...

Monday...windy but partly sunny and dry...west northwest winds
gusty 30 to 40 mph.

Tuesday...Mostly sunny and dry expected with an upper ridge
building over the area. West wind gusts under 20 mph.

Wed/Thu...Hot! Fair skies. High temps both days within 3F of
90. Thursday looks to be the hotter day with 17 or 18C at 850mb
to start the day. The dewpoints may be forecast too high,
because early greenup does not allow the normal mid summer
evapotranspiration contribution to low lvl rh. Even Wednesday
morning its about 15C at 850 and 90 degrees is within reach
Wednesday afternoon. Please see climate section for the records.

Right now our max heat index for PHL is 95 on Thursday...just
below early season advisory criteria and that value may be a
couple degrees on the high side if the dewpoints drop a few
degrees below the predicted value.

It will be cooler at the shore and across the srn Poconos both
days (within a few degrees of 80). Otherwise, max temps 14-20F
above normal.

Southwest wind gusts 15 to 20 mph each afternoon.

On thunder: For the most part...any previously forecast thunder
has been withdrawn from the 330 am forecast for these two days
though its not impossible that a dying line of tstms reaches our
area late Thursday.

Fri...A short wave trough traveling in the mid level flow
through southeast Canada is forecast to shove a cold front
southward through our region on Friday. We are very unsure of
the cold frontal passage timing so the resultant cooler
northeast flow may not arrive in time to prevent a 3rd
successive day of near 90 heat. The ECMWF is much much cooler
than our forecast...while the GGEM is locked into heat. Thinking
the 00z/14 ECMWF operational run was too exuberant with the se
Canada short wave intensification-evolution.

Our surf zone forecast starts Friday morning with detailed
beach information including rip current risk and safety measures
that only work if used by the beachgoers- swimmers!

Saturday...Fair skies and not as warm, especially the coasts.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions should prevail, but BKN CIGs may continue from
5-10 kft, especially in PA/NJ. Chance -SHRA thru 00Z north of
KRDG-KPHL-KACY line. Light NW winds through mid- morning before
ranging from 260-320 degrees at 10-15 kts with gusts 20-25 kts
this afternoon/evening. A period of stronger gusts is appearing
more likely (perhaps 30+ kts) in the 19Z to 23Z time frame.

OUTLOOK...
High confidence is assigned to the daily forecasts seen below.

Monday...VFR. West northwest wind gusts 30-35 kt.

Tuesday...VFR. West wind gusts to 15 kt.

Wednesday...VFR. Southwest wind gusts to 15 kt.

Thursday...Mainly VFR. Southwest wind gusts to 15 kt.

&&

.MARINE...
Small craft advisory for the Atlantic coastal waters through 6
pm today (except ANZ455, which goes through 2 pm Monday). A gale
watch has been issued for ANZ450-ANZ454 from 11 pm tonight to 2
pm Monday in anticipation of another round of northwest gales
late tonight and tomorrow morning (most likely in the 06Z- 15Z
time frame). Gale warning issued for Delaware Bay from 11 pm
tonight to 11 am Monday, where confidence is higher gale
thresholds will be reached, especially overnight.

Forecast reasoning is based on passage of a northwest-flow vort
max between 00Z and 06Z Monday. This will reinforce northwest
boundary- layer flow and advect cold air atop the relatively
warm waters. Sufficient mixing should occur, especially late
tonight and especially over Delaware Bay (where somewhat
stronger mixing should occur, with winds likely enhanced via
northwest-to-southeast channel flow).

OUTLOOK...
Monday...Northwesterly wind gusts of 25 to 35 kt will result in
either a strong SCA or a Gale warning. High confidence on 25 kt
or greater. Marginal confidence on 35 kt gusts but think odds
favor near shore gusts of 35-38 kt.

Monday night through Thursday...No marine headlines are
anticipated.

&&

.CLIMATE...
RER's were sent for record rainfall yesterday at PHL (1.79) and
TTN (1.50).

Due to an equipment error, the rainfall total for yesterday at
Mount Pocono (MPO) of 1.31 inches had to be estimated using
nearby observations and radar estimated precipitation.

Records for next Wednesday and Thursday. High confidence that
several will be within 2 degrees of record, especially ABE PHL.

     Wednesday   Thursday
     17th        18th

ACY  93-1974     93-1987

PHL  92-1974     94-1962

ILG  94-1896     94-1962

ABE  92-1951     96-1962

TTN  90-1906/1974 95-1911

GED  90-1951     91-1974

RDG  92-1974     96-1962

MPO  85-1951     87-1962

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from 11 PM EDT this evening through Monday
     afternoon for ANZ450>454.
     Small Craft Advisory until 6 PM EDT this evening for
     ANZ450>454.
     Small Craft Advisory until 2 PM EDT Monday for ANZ455.
     Gale Warning from 11 PM this evening to 11 AM EDT Monday for
     ANZ430-431.

&&

Synopsis...Drag
Near Term...CMS/Iovino
Short Term...CMS
Long Term...Drag
Aviation...CMS/Drag/Iovino
Marine...CMS/Drag
Climate...Drag
Hazardous weather outlook, May 14, 4:01 AM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
401 AM EDT Sun May 14 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-150815-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
401 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ455-150815-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
401 AM EDT Sun May 14 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

There is the potential for northwesterly gale force gusts Sunday
night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for northwesterly gale force gusts Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ450>454-150815-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
401 AM EDT Sun May 14 2017

...GALE WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-150815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
401 AM EDT Sun May 14 2017

...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT
MONDAY...

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 2:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
258 PM EDT SUN MAY 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             STEWARTSVILLE           40.69N  75.11W
05/14/2017  E0.25 INCH       WARREN             NJ   TRAINED SPOTTER

0220 PM     HAIL             SUSSEX                  41.21N  74.61W
05/14/2017  E0.25 INCH       SUSSEX             NJ   CO-OP OBSERVER

0228 PM     HAIL             2 E RANDOLPH TWP        40.85N  74.53W
05/14/2017  E0.25 INCH       MORRIS             NJ   SOCIAL MEDIA

&&

EVENT NUMBER PHI1700706 PHI1700704 PHI1700705

GAINES
Special weather statement, May 14, 3:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
301 PM EDT SUN MAY 14 2017

NJZ009-010-012-013-015-019-020-026-PAZ106-141930-
Hunterdon-Northwestern Burlington-Coastal Ocean-Ocean-Western
Monmouth-Somerset-Middlesex-Mercer-Lower Bucks-
301 PM EDT SUN MAY 14 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN OCEAN...
SOUTHEASTERN HUNTERDON...MERCER...NORTHEASTERN BURLINGTON...SOUTHERN
SOMERSET...SOUTHWESTERN MONMOUTH...WESTERN MIDDLESEX AND EASTERN
BUCKS COUNTIES...

At 301 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Jamesburg to Pennington. Movement was
south at 35 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

Locations impacted include...
Toms River, Trenton, New Brunswick, Somerset, Lakewood, Old Bridge,
Jackson, Howell, East Brunswick, South Brunswick, North Brunswick,
Manalapan, Ewing, Princeton, Florence, Mount Holly, Jamesburg,
Hightstown, Bordentown and Cranbury.

LAT...LON 4003 7409 3992 7477 4045 7489 4053 7440
      4006 7411 4005 7412 4005 7410
TIME...MOT...LOC 1901Z 339DEG 31KT 4036 7445 4031 7476

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:45 AM EDTGale WatchPHI12 hr
May 14, 3:45 AM EDTGale WarningPHI36 hr
May 14, 3:22 PM EDTSpecial Weather StatementPHIMonmouth, Ocean38 min
May 14, 4:50 PM EDTSpecial Weather StatementPHIMercer25 min
May 14, 5:12 PM EDTSpecial Weather StatementPHIOcean33 min
May 14, 6:11 PM EDTSpecial Weather StatementPHIMiddlesex, Monmouth49 min
May 14, 7:58 PM EDTSpecial Weather StatementPHIWarren47 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.